Hail, Duval
- When
- June 1, 3:43 PM EST
- Where
- Duval County, 1.38 mi WSW of Oceanway
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 30.460, -81.650
Quarter size hail was reported near the intersection of Interstate 295 and Interstate 95.
Isolated strong to severe storms developed during the afternoon under westerly steering flow and a moist and unstable airmass.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
Isolated strong to severe storms developed during the afternoon under westerly steering flow and a moist and unstable airmass.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 1, 1:19 PM EST, 2 hours 24 minutes earlier.
Area Forecast Discussion National Weather Service Jacksonville FL 219 PM EDT Thu Jun 1 2017 .NEAR TERM /This afternoon through Friday/... This Afternoon/Evening...The sea breezes for the both the east coast and west coast has been delayed this morning and early afternoon have been delayed due the ample cloud cover preventing a necessary thermal gradient between land and sea. However, the thicker cirroform deck is starting to thin with more ample sunshine this afternoon which will allow the sea breezes to move in but at much later time this afternoon and early evening. There is some weak convection over the Fl Panhandle that will slide eastward through the mid to late afternoon and join up with a weak front boundary across interior SE Georgia for our first initiation of convection this mid afternoon. Also, the sea breezes are forecast to move into the interior of SE Georgia and NE FL and merge in the vicinity of highway 301. This convection along the merger should blow back eastward toward the coastal counties very late this afternoon into the early evening with westerly steering wind aloft. Best rain chances will again favor the eastern zones and have kept 40-60 percent from the highway 301 area to coastal Georgia and First Coast of Northeast Florida. Most convective activity will move well offshore by mid evening with POPS decreasing markedly with the loss of daytime heating. Overnight...Given the above mentioned weak front over SE GA and rich moisture will maintain a low chance of showers over our GA zones late tonight into early Friday morning...and also included patchy fog for this region. Southwest from the Gulf of Mexico will lead to plenty of moisture advecting in overnight with some stray showers with a clap or two thunder possible over the Suwanee Valley during the pre-dawn hours. Lows will be in the upper 60s interior SE GA and mid 70s along the coast. Friday...High moisture continues to stream in from the Gulf will maintain above normal precipitation chances to close out the workweek. Mid and upper level flow will remain out of the west- southwest, with the western precipice of Atlantic subtropical high edges into the central part of the peninsula, keeping our low level winds relatively light. We again expect mid and high level cloud layers to disrupt surface heating that will likely delay and perhaps weaken the strength of the sea breeze circulation delaying their inland movement until mid to late afternoon. Precipitable water values will be near 2.0 inches tomorrow across NE FL and less so across SE GA. Have stratified POPs as a result with numerous showers and thunderstorms across NE FL with low end scattered POPS across SE Georgia. Maximums will higher (upper 80s) across SE Georgia across interior SE Georgia and mid 80s across NE Georgia will more rain induced cooling during the afternoon. .SHORT TERM /Friday Night Through Saturday Night/... The period begins with an upper level trough over the northeastern conus, a ridge over the Northern Plains, and a shortwave over the central Gulf of Mexico. A plume of deep moisture will extend north and east from the Bay of Campeche, with precipitable water values increasing to near 2 inches across northeast Florida and around 1.8 inches over southeast Georgia. The freezing level will increase to near 14.5-15kft, and 500mb temps will warm to around -8C. This warmer and more moist air aloft will significantly lessen any hail threat, with more typical diurnally driven sea breeze showers and storms developing in the afternoon. Showers and storms will wind down Friday evening, with light winds and mostly cloudy skies continuing overnight. Overnight lows will be in the upper 60s to lower 70s. The shortwave over the Gulf will move into central Florida on Saturday. A weak 850mb trough will be located near the FL/GA border, and storms will focus south of this region in the afternoon. The surface ridge axis will be located across south central Florida, with another weak ridge north of the region. Numerous showers and thunderstorms are expected across northeast Florida in the afternoon, especially from I-10 southward, with lesser chances northward across southeast Georgia. Highs are forecast to generally in the low/mid 80s across northeast Florida due to cloud cover and storms developing, with upper 80s across southeast Georgia. Light steering flow and moist conditions will lead to slow moving storms, with a heavy rainfall threat. Showers and storms will end by midnight, with quiet conditions overnight. Overnight lows will be warm in the upper 60s to lower 70s. .LONG TERM /Sunday Through Thursday/... Quasi-zonal flow aloft will prevail Sunday. An upper level trough will begin to dig southeast on Monday across the Great Lakes, through the mid Atlantic states and into the southeast. The surface ridge axis will slide southward, with deep west southwest flow across the region on Monday. Active sea breeze boundary convection is forecast on Sunday across northeast Florida, with the Gulf coast sea breeze especially active. Numerous convection is forecast on Monday as the base of the trough moves towards the region, especially towards the east coast in the deep west southwesterly flow. The base of the trough will move into south Georgia on Tuesday, and a cold front will approach the region Tuesday night. Models diverge after this point, with the GFS stalling the frontal boundary just south of the region on Thursday. The ECMWF, on the other hand, brings an area of low pressure through central Florida Tuesday night into Wednesday. The low then helps push the front into south Florida. So, there is lower confidence for rainfall chances on Wednesday and Thursday, mainly for northeast Florida. Drier conditions are forecast for southeast Georgia for the middle to end of the week. However, PoPs will trend lower through the middle to end of the week than earlier in the period. Temperatures are forecast to be near normal through the period. && .AVIATION... Scattered to numerous showers and thunderstorms are expected to develop this mid to late afternoon, with general time frame of 20-24z for best chances. Strong gusty winds and VSBY restrictions in TSRA. Thunderstorms should be on the wane this mid evening for coastal terminals. Winds will be light outside of convection. KGNV may see some showers in the morning hours with moisture advection from the Gulf Coast. Perhaps a clap of thunder toward daybreak. The convection will delayed again tomorrow, and should be confined to the mid afternoon to early evening Friday. && .MARINE... Ridge of high pressure south of the area will maintain southwest flow at night near 10-15 kt and onshore flow near 10 kt in the aftn due to the sea breeze. Seas mainly 1-3 feet. A similar pattern is expected to persist through the weekend. Main hazards will be scattered storms moving into the nearshore and offshore waters mainly aftn to evening which will be capable of producing strong gusty winds and frequent lightning. More persistent offshore/southwest flow possible late Sunday through early next week ahead of a cold front moving into the southeast states. No headlines expected at this time. Rip Currents: Mainly low risk of rip currents through Friday though some bump in the swell activity could push the risk into the low end moderate range. && .PRELIMINARY POINT TEMPS/POPS... AMG 71 89 70 89 / 30 40 40 50 SSI 74 84 74 84 / 30 30 30 40 JAX 71 87 71 86 / 40 60 30 60 SGJ 71 85 71 83 / 40 60 50 60 GNV 70 86 70 85 / 20 60 40 70 OCF 71 85 71 85 / 20 60 40 70 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AM...None. && Cordero/Kennedy/McGinnis
Hazardous Weather Outlook National Weather Service Jacksonville FL 215 PM EDT Thu Jun 1 2017 AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125- GAZ132>136-149>154-162>166-021815- Coastal waters from Altamaha Sound to Fernandina Beach FL out 20 NM- Coastal waters from Fernandina Beach to St. Augustine FL out 20 NM- Coastal waters from St. Augustine to Flagler Beach FL out 20 NM- Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to 60 NM- Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM- Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM- Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union- Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion- Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling- Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn- Echols-Clinch-Charlton-Inland Camden-Coastal Camden- 215 PM EDT Thu Jun 1 2017 ...ISOLATED STRONG TO SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EARLY EVENING... This Hazardous Weather Outlook is for Northeast Florida, Southeast Georgia and the Adjacent Coastal Waters. .DAY ONE...This Afternoon and Tonight... Scattered to numerous afternoon and evening thunderstorms are expected. Isolated, briefly strong to severe thunderstorm will be possible. The strongest storms will be capable of damaging wind gusts in excess of 50 mph...hail...very heavy rainfall...and frequent lightning. Strongest storms are expected to be near and east of Highway 301. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... Scattered to numerous thunderstorms are expected each afternoon and evening through the weekend. A higher chance of thunderstorms are expected Monday through Wednesday. Isolated strong to severe thunderstorms are possible each day. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. However, if warnings are issued, spotters are encouraged to activate in their area. For additional information, visit the National Weather Service in Jacksonville website on the internet at weather.gov/jax.
Special Weather Statement
National Weather Service Jacksonville FL
319 PM EDT THU JUN 1 2017
FLZ032-033-011945-
St. Johns FL-Clay FL-
319 PM EDT THU JUN 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ST. JOHNS AND
NORTHEASTERN CLAY COUNTIES UNTIL 345 PM EDT...
At 318 PM EDT, Doppler radar was tracking a strong thunderstorm over
Green Cove Springs, moving east at 15 mph.
Small hail and Wind gusts of 40 to 50 mph can be expected along with
possible minor damage.
Locations impacted include...
Green Cove Springs, Fruit Cove, World Golf Village, Fleming Island
and Switzerland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Jacksonville.
&&
LAT...LON 2995 8146 2994 8172 3010 8175 3012 8154
3010 8154 3010 8149
TIME...MOT...LOC 1918Z 254DEG 14KT 3003 8168
ZIBURASpecial Weather Statement National Weather Service Jacksonville FL 357 PM EDT THU JUN 1 2017 FLZ032-033-012030- St. Johns FL-Clay FL- 357 PM EDT THU JUN 1 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ST. JOHNS AND EAST CENTRAL CLAY COUNTIES UNTIL 430 PM EDT... At 357 PM EDT, Doppler radar was tracking a strong thunderstorm over World Golf Village, or 11 miles northwest of Saint Augustine, moving east at 20 mph. Nickel size hail and Wind gusts of 45 to 55 mph can be expected along with possible minor damage. Locations impacted include... World Golf Village and Guana River State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Jacksonville. && LAT...LON 2992 8164 3008 8153 3008 8134 2991 8131 TIME...MOT...LOC 1957Z 274DEG 16KT 2998 8146 ZIBURA
Special Weather Statement National Weather Service Jacksonville FL 401 PM EDT THU JUN 1 2017 FLZ025-125-012045- Inland Duval FL-Coastal Duval FL- 401 PM EDT THU JUN 1 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL DUVAL COUNTY UNTIL 445 PM EDT... At 401 PM EDT, Doppler radar was tracking a strong thunderstorm over Arlington, moving northeast at 20 mph. Nickel size hail and Wind gusts of 45 to 55 mph can be expected along with possible minor damage. Locations impacted include... Arlington and San Marco. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Jacksonville. && LAT...LON 3027 8167 3035 8167 3036 8152 3026 8152 TIME...MOT...LOC 2001Z 232DEG 18KT 3032 8158 ZIBURA
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
426 PM EDT THU JUN 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM HAIL DOWNTOWN JACKSONVILLE 30.33N 81.66W
06/01/2017 M0.50 INCH DUVAL FL PUBLIC
DIME-SIZED HAIL REPORTED IN THE DOWNTOWN JACKSONVILLE
AREA.
&&
WCORLESSSpecial Weather Statement
National Weather Service Jacksonville FL
433 PM EDT THU JUN 1 2017
FLZ033-037-012115-
St. Johns FL-Putnam FL-
433 PM EDT THU JUN 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ST. JOHNS AND
NORTHEASTERN PUTNAM COUNTIES UNTIL 515 PM EDT...
At 433 PM EDT, Doppler radar was tracking a strong thunderstorm over
Federal Point, or near Hastings, moving northeast at 10 mph.
Nickel size hail and Wind gusts of 45 to 55 mph can be expected along
with possible minor damage.
Locations impacted include...
Saint Augustine, Hastings, Saint Augustine Beach, Federal Point,
Crescent Beach, Saint Augustine Shores, Butler Beach, Saint Augustine
South, Spuds and Anastasia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Jacksonville.
&&
LAT...LON 2968 8122 2965 8151 2980 8163 2990 8144
2990 8129
TIME...MOT...LOC 2033Z 243DEG 10KT 2977 8154
ZIBURAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
442 PM EDT THU JUN 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND GST 5 NE JACKSONVILLE BEACH 30.34N 81.33W
06/01/2017 M48 MPH AMZ452 FL MESONET
THUNDERSTORM WIND GUST OF 48 MPH WAS MEASURED AT TERMINAL
CHANNEL WITH WEATHERFLOW.
&&
WCORLESSThe Jacksonville radar (KJAX), 6 km away, was scanning. The volume nearest the first event began at 20:40 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
Quarter size hail was reported near the intersection of Interstate 295 and Interstate 95.
A tree fell down onto a power line in Oceanway. The time of the damage was based on radar.
Estimated wind gust of 60 mph near the intersection of Interstate 295 and Interstate 95.
Thunderstorm wind gust of 60 mph was observed as well as dime size hail along Zachary Drive by an off-duty NWS employee.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706077, 706102, 706078, 706080.